Molly Smith had no idea what was going on. The 45-year-old mother of three told her doctor about pain and tingling in her fingers and toes, but her family practitioner had no explanation. The pain and numbness moved to her knees. She started feeling weak and began to have problems with balance. Eventually, she needed a wheelchair.
Smith was told she had a neurological illness called neuropathy, but her doctor could not tell her the cause—until Smith casually mentioned a problem with her dentures. Smith’s doctor ordered a blood test and found she had high levels of zinc in her body. The doctor believed the zinc came from her denture cream.
How Did This Happen?
Fixodent and other denture creams may contain high levels of the mineral zinc. We all need a little zinc, but too much zinc can cause zinc poisoning, a condition that occurs when high levels of zinc in the body interfere with the body’s ability to absorb copper. This can cause irreversible neurological damage.
People with ill-fitting dentures may need large amounts of denture cream to hold their dental work in place. Some people have reported using as much as one or two or even more tubes of denture cream a week. But they don’t realize there is a risk.
Each time the person uses denture cream, he swallows some of the excess. Over time, levels of zinc build up in the blood. This prevents the body from absorbing copper, a necessary nutrient. Lack of copper can lead to brain and blood disorders.
Zinc Is in Some (But Not All) Denture Creams
In 2011, the U.S. Food and Drug Administration (FDA) sent a notice to dental cream manufacturers asking them to consider removing the zinc from their denture creams. The FDA also asked manufacturers to modify their labeling to indicate whether a product contains zinc and how much product can be used safely.
Zinc is no longer used in Super Poligrip Original, Super Poligrip Ultra Fresh, and Super Poligrip Extra Care. But other denture creams, including Fixodent, still contain zinc.
Get Help If You’ve Been Hurt
If you suspect denture cream neuropathy, your first step should be to discuss your symptoms with your doctor. Let your doctor know that you think your symptoms might be linked to your use of denture cream.
Your doctor will be able to order medical tests that will help determine if zinc poisoning from denture cream is causing your neurological symptoms. Make sure that you have your blood tested for zinc within a week of stopping the use of your denture cream.
Tests for elevated zinc levels include:
- A serum zinc blood test.
- A serum copper blood test.
- A 24-hour urine test for zinc.
- A 24-hour urine test for copper.
- A blood test for ceruloplasmin.
You can also download a FREE copy of our report, Denture Cream: What You Need to Know About It. Then, if you have been hurt by a specific drug or medical product, contact us via this website for more information.